Intravenous Immunoglobulin in the Treatment of Vancomycin-Induced Toxic Epidermal Necrolysis

Mohamed A. El-Naggari, Hashim Javad, Alexander P. Chacko, Anas A. Abdelmogheth

Abstract


Toxic epidermal necrolysis (TEN), an uncommon but potentially life-threatening skin reaction, is frequently induced by drugs. The mucocutaneous reaction is characterised by bullous detachment of the epidermis and mucous membranes. We present a 9-month-old male with methylmalonic acidaemia, generalised hypotonia, and global developmental delay. He presented with a 3-day history of fever, cough, shortness of breath, and vomiting. Eruption appeared after 5 days of vancomycin treatment. The eruption involved almost 60% of the total body surface area and both eyes. He was successfully treated with intravenous immunoglobulin (IVIG), antibiotics,and appropriate wound management and made a full recovery with negligible sequelae despite the severity of his disease. Important components of successful treatment include early recognition, intensive care, prompt withdrawal of the causative agent, early administration of IVIG, appropriate fluid resuscitation, and control of infection. IVIG might be beneficial in the treatment of TEN; however, controlled studies are needed to evaluate IVIG compared to other modalities.



Keywords


Intravenous immunoglobulins; Toxic epidermal necrolysis; Granulocyte colony-stimulating factor; Stevens-Johnson syndrome; Case report; Oman.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter